Florida, 2005

Tornado and Hail in Florida, May 25, 2005

May 25, 2005 · NWS MLB · 9 events in 2 counties and zones

7 hail, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 25, 8:53 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, May 25, 8:53 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
953 AM EDT WED MAY 25 2005

.DISCUSSION...
FRONTAL BOUNDARY DENOTED AS A CLOUD LINE FROM ABOUT NEW PORT RICHEY
TO WINTER HAVEN...KENANSVILLE AND SEBASTIAN INLET...THEN EASTWARD
OVER THE ATLANTIC AS OF 930 AM.  BOUNDARY SLOWING DOWN...WITH
WESTERN PORTION LOOKING LIKE IT IS BECOMING NEARLY STATIONARY. AIR
MASS IS DRYING OVER NORTHERN PORTION OF AREA WITH DAYTONA BEACH DEW
POINT DOWN TO 59.

VORT MAX MOVING SOUTHEAST NEAR THE MISSISSIPPI DELTA LOOKS LIKE IT
IS HELPING TO FIRE CONVECTION ALONG/JUST NORTH OF THE BOUNDARY IN
THE NORTHEAST GULF OF MEXICO.

FORECAST FOR TODAY IS A TRICKY ONE BUT WILL ADJUST POPS DOWN IN THE
NORTH HALF...FIGURING THAT CONVECTIVE INITIATION WILL BE CLOSE TO
THE BOUNDARY AND DRYING IN THE NORTH WILL LIMIT CHANCES TO 20
PERCENT OR LESS.  CONVECTION THAT DOES DEVELOP IN THE SOUTH HALF
WILL HAVE VERY MOIST LOW LEVELS WITH SURFACE DEW POINTS IN THE
LOW/MID 70S.  MID LEVEL DRY AIR AND TEMPS STILL AROUND MINUS 10 AT
500 MB SHOULD SUPPORT ISOLATED STRONG TO SEVERE STORMS.

&&

.AVIATION...HIGH SURFACE DEW POINTS WILL RESULT IN SOME RATHER LOW
BASED CU FORMATION AS THE EARLY MORNING STRATUS LIFTS.  STORMS THIS
AFTERNOON SHOULD MAINLY BE IN THE MOISTURE RICH ZONE SOUTH OF
ORLANDO AND MELBOURNE...WHERE IFR VISIBILITIES AND LOCAL IFR
CEILINGS WILL BE POSSIBLE IN ISOLATED STRONG STORMS.

&&

.MARINE...LATEST JAX OFFSHORE...BEYOND 20NM...BUOY RECORDING N TO
NNE AROUND 15 KNOTS WITH 6 FOOT SEAS. BUOY 009 WAS RECORDING NNE
8-10 KNOTS AND 2 FOOT SEAS...WITH OVERALL APPEARANCE THAT THE WIND
SURGE IS WEAKENING...SO PLANNING ON DROPPING EXERCISE CAUTION
STATEMENT IN THE SOUTH LEG.

NORTH WINDS DOWN THE LENGTH OF THE INDIAN RIVER LAGOON WILL GENERATE
CHOPPY CONDITIONS IN OPEN AND WINDWARD FACING AREAS OF THE
INTRACOASTAL WATERWAY. WILL ADJUST OFFSHORE SEA GRIDS TO SHOW
NORTHERLY WINDS PUSHING SEAS HIGHER IN AND NEAR THE GULF STREAM FOR
THE AFTERNOON HOURS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN THE GULF
STREAM FLAGLER BEACH TO COCOA BEACH.
&&

SHORT TERM...LASCODY
LONG TERM....WIMMER
Hazardous weather outlook, May 25, 5:15 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
615 AM EDT WED MAY 25 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
252100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
615 AM EDT WED MAY 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
THE COMBINATION OF SUFFICIENT LOW LEVEL MOISTURE...LOCAL SEA AND
LAKE BREEZE BOUNDARIES...AND WEAK LOW PRESSURE FORMING ALONG A COLD
FRONT WHICH IS MOVING INTO THE AREA...WILL RESULT IN SCATTERED
AFTERNOON LIGHTNING STORMS TODAY. THE PRESENCE OF AN UPPER LEVEL
DISTURBANCE MOVING OVERHEAD TODAY WILL YIELD A SUFFICIENTLY
UNSTABLE ATMOSPHERE FOR SOME OF THE STORMS TO BECOME STRONG TO
SEVERE THIS AFTERNOON. LARGE HAIL...DAMAGING WIND GUSTS...AND EVEN
AN ISOLATED TORNADO... WILL BE POSSIBLE IN SOME OF THE STRONGER
STORMS.

CLOUD TO GROUND LIGHTNING IS FLORIDAS NUMBER ONE WEATHER RELATED
KILLER. AS WAS SEEN YESTERDAY IN THE CASE OF AN OUTDOOR WORKER WHO
WAS STRUCK AND INJURED...LIGHTNING CAN OCCUR WELL AHEAD OF THE RAIN
ASSOCIATED WITH STORMS. SEEK SHELTER WELL IN ADVANCE OF STORMS.

...MARINE THUNDERSTORM GUST AND WATERSPOUT IMPACTS...
STORMS WILL MOVE RAPIDLY EAST AT AROUND 30 MPH...WHICH MEANS THEY
WILL AFFECT THE ADJACENT ATLANTIC WATERS AS WELL. DEADLY CLOUD TO
WATER LIGHTNING...GUSTY WINDS...LOCALLY CONFUSED SEAS...AND HAIL
MAY OCCUR WITH THE MORE INTENSE MARINE STORMS. ISOLATED
WATERSPOUTS MAY ALSO OCCUR...MAINLY NEAR THE COAST.

...WIND AND SEA IMPACT...
MODERATELY STRONG WESTERLY WINDS WILL TURN TO THE NORTH AS THE FRONT
SWEEPS ACROSS THE ATLANTIC WATERS TODAY. SINCE INCREASING WINDS AND
SEAS ARE EXPECTED...SMALL CRAFT SHOULD EXERCISE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY...
AFTERNOON AND EVENING LIGHTNING STORMS ARE EXPECTED TO INCREASE THIS
WEEKEND AS THE FLORIDA WEATHER PATTERN GRADUALLY SHIFTS INTO ITS
RAINY SEASON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, May 25, 1:22 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
222 PM EDT WED MAY 25 2005

FLZ058-251900-
OKEECHOBEE-
222 PM EDT WED MAY 25 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL OKEECHOBEE COUNTY...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL JUST EAST OF
FORT DRUM...MOVING EAST AT 15 MPH. THE STORM WILL MOVE ACROSS THE
EXTREME NORTHEAST CORNER OF OKEECHOBEE COUNTY INTO ST LUCIE COUNTY
BY 250 PM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

The radar

The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, St. Lucie

When
May 25, 1:25 PM EST
Where
St. Lucie County, Ft Pierce
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.450, -80.333

Hail, St. Lucie

When
May 25, 1:55 PM EST
Where
St. Lucie County, 6 mi S of Ft Pierce
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
27.367, -80.333

Hail, Martin

When
May 25, 2:07 PM EST
Where
Martin County, 5 mi N of Hobe Sound
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.133, -80.133

Tornado, St. Lucie

When
May 25, 2:15 PM EST
Where
St. Lucie County, Port St Lucie
Rating
F0
Path length
0.4 mi
Path width
4 yd
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
27.267, -80.317

An F0 tornado touched down in a residential area near Port St. Lucie, damaging shingles, pool screens and awnings.

Hail, St. Lucie

When
May 25, 2:20 PM EST
Where
St. Lucie County, Port St Lucie
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
27.267, -80.317

Funnel Cloud, Martin

When
May 25, 2:20 PM EST
Where
Martin County, Hobe Sound
Reported by
GENERAL PUBLIC
Coordinates
27.082, -80.398 (the zone’s center; the record gives no point)

The public reported a funnel cloud over Hobe Sound.

Hail, St. Lucie

When
May 25, 2:50 PM EST
Where
St. Lucie County, Port St Lucie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.267, -80.317

Hail, Martin

When
May 25, 2:53 PM EST
Where
Martin County, Salerno
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.150, -80.200

Hail, Martin

When
May 25, 2:55 PM EST
Where
Martin County, Jensen Beach
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.250, -80.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyThe tornado archive for Florida, 2005Warnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450782, 5450783, 5450784, 5450785, 5450786, 5450787, 5450788, 5450789, 5450790.